Format

Send to

Choose Destination
Clin Toxicol (Phila). 2018 Jun;56(6):389-396. doi: 10.1080/15563650.2017.1391391. Epub 2017 Oct 26.

The safety of high-dose insulin euglycaemia therapy in toxin-induced cardiac toxicity.

Author information

1
a Clinical Toxicology Research Group , University of Newcastle , Newcastle , Australia.
2
b School of Medicine , University of Queensland , Brisbane , Australia.
3
c Department of Clinical Toxicology and Pharmacology , Calvary Mater Newcastle , Newcastle , Australia.

Abstract

CONTEXT:

High-dose insulin euglycaemia (HIE) is recommended in the management of toxin-induced cardiac toxicity, with increasing insulin doses now being used. We aimed to investigate the safety of HIE in toxin-induced cardiac toxicity.

METHODS:

This was a retrospective review of cases from two clinical toxicology units. Demographics, toxin(s) ingested, clinical effects, investigations (serum glucose, electrolytes), treatments (insulin, glucose, electrolyte replacement), length of stay (LOS) and outcomes were extracted from the patients' medical records. Associations between insulin and glucose/electrolyte homeostasis were explored by comparing insulin administration and glucose or electrolyte concentrations and replacement.

RESULTS:

There were 22 patients (12 females), median age 57 years (15-88 years) treated with HIE. There were 12 beta-blocker, six calcium channel blocker and three combined beta-blocker and calcium channel blocker ingestions. A total of 19 patients had a systolic blood pressure <80mmHg and 18 patients required inotropes in addition to HIE. There were three deaths. Despite glucose and electrolyte replacement, 16 patients (73%) developed hypoglycaemia (Reference range [RR] < 3.5 mmol/L or <63 mg/dl). In 7 patients, hypoglycaemia was mild (2.5-3.4 mmol/L or 45-62 mg/dl) and in nine was severe (<2.5 mmol/L or <45 mg/dl). There were no neurological effects from hypoglycaemia. A total of 18 patients (82%) developed hypokalaemia (<3.5 mEq/L). In 16 patients, this was mild (2.5-3.4 mEq/L). There were no cardiac arrhythmias associated with this hypokalaemia. There was no apparent association between insulin dosing and severity of hypoglycaemia or hypokalaemia, or in glucose or potassium replacement. Median insulin loading dose was 80U (range 50-125 U) and the median maximum insulin infusion rate was 150 U/h (range 38-1500 U/h). Median glucose infusions rates were 37.5g/h (range 4-75g/h). There was no apparent association between insulin and glucose administration. Glucose was administered for a median of 18h after ceasing insulin. The duration of glucose administration after ceasing insulin increased with the rate and total insulin administered during HIE.

DISCUSSION:

Despite the benefits of HIE in toxin-induced cardiac toxicity, it caused significant disruption to glucose and electrolyte homeostasis, although there were no apparent complications from this. There was no association by comparing the amount of insulin administered on adverse effects or glucose administered, suggesting higher doses of insulin are associated with no more adverse effects.

KEYWORDS:

Insulin euglycaemia; cardiac toxicity; overdose; poisoning

PMID:
29069937
DOI:
10.1080/15563650.2017.1391391
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center